Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 1, NWS Wilmington, NC

March 16, 1996Darlington County, South Carolina

NWS Wilmington, NC issued this tornado warning at Mar 16, 1996, 11:09 PM EST for Darlington County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 1996, 11:09 PM EST (04:09 UTC)
Expired
Mar 16, 1996, 11:45 PM EST
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1996-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1996-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 170408
TORILM
SCC031-170445-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1109 PM EST SAT MAR 16 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1145 PM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...WESTERN DARLINGTON COUNTY
 
AT 1105 PM RADAR INDICATED A TORNADO NEAR ASHLAND MOVING EAST AT 50
MILES AN HOUR. LARGE HAIL AND DAMAGING WINDS HAVE BEEN REPORTED WITH
THIS STORM.
 
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Mar 16, 8:35 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 16, 8:35 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
835 PM EST SAT MAR 16 1996

RDU: LOWER TEMPS ABT A CAT AS CURRENT READINGS ALREADY AT FCST
LEVELS.  RAISE POPS TO LIKELY ACRS THE BOARD.  NO MAJOR CHGS TO CWF.

DISC: SEVERE WX SEIGE DAY 2.  MAJOR S/W EJECTG OUT OF SRN STREAM
INDUCING WAVE OVR NRN TN AND AND SVR WX S OF QUASI-STNRY FRNTL SYSTEM
OVR CNTL/SRN NC.  FRNT HAS MOVED LITTLE.  CONVECTION MOVING N AND E
OF THIS BNDRY BECOMING STRATIFORM IN NATURE AS IT ENCOUNTERS MORE
STABLE MARITIME AIRMASS.  I AGREE WITH AKQ THAT LACK OF INSTAB WILL
PRECLUDE SVR DEVELPMNT FOR MY CWA.  THINK TSTMS HERE WILL BE
ELEVATED.  WILL HAVE TO KEEP A CLOSE EYE ON THINGS WITH 00Z SOUNDG
EXHIBITG HELECITYS NR 200.

THERE WILL LIKELY BE A BREAK IN THE ACTION ERLY SUN BEFORE NXT IN
SERIES OF S/W'S IGNITES MORE CONVECTION ACRS THE AREA BY AFTN.  NO
REST FOR THE WEARY!

CWF: CURRENT FCST LOOKS GOOD.  UNCERTAINITY OF FRNTL POSN MAKES 2-4
PERIODS A TOUGH CALL BUT THINK CURRENT FCST HEADED IN THE RIGHT DIR.
WILL MAKE SOME MINOR WND DIR CHGS...OTHERWISE FCST WILL BE SENT AS
IS.

.MHX...NONE.

JME

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 12:13 PM ESTSevere Thunderstorm WarningILMGeorgetown62 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.